Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 24, NWS Duluth, MN

September 16, 2017Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Sep 16, 2017, 3:58 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2017, 3:58 AM CDT (08:58 UTC)
Expired
Sep 16, 2017, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WHUS43 KDLH 160858
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
358 AM CDT SAT SEP 16 2017

MNZ037-WIZ001-170100-
/O.NEW.KDLH.BH.S.0024.170916T0858Z-170917T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
358 AM CDT SAT SEP 16 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH
THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

WL
1 follow-up statement
382 
WHUS43 KDLH 170119
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
819 PM CDT SAT SEP 16 2017

MNZ037-WIZ001-170230-
/O.EXP.KDLH.BH.S.0024.000000T0000Z-170917T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
819 PM CDT SAT SEP 16 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE BEACH HAZARDS STATEMENT THAT WAS IN EFFECT FOR THE BEACHES OF
DULUTH AND SUPERIOR IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 3:34 AM CDT, 24 minutes earlier.

Area forecast discussion, Sep 16, 3:34 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
334 AM CDT Sat Sep 16 2017

.SHORT TERM...(Today through Sunday)
Issued at 333 AM CDT Sat Sep 16 2017

An area of low pressure was located over western Minnesota with a
quasi stationary frontal boundary snaking easterly through the
southern portion of the forecast area. A cold front extended
southward to another low center in western Kansas, while an inverted
trof was extending into northwest Minnesota. Meanwhile, a closed mid
level circulation was over the eastern Dakotas/Minnesota border at
08Z. Scattered showers and a few thunderstorms were dotting the
landscape in the strong warm air advection regime located over the
northern third of the region. Some cold air advection was occurring
from 850 to 700mb and this was the leading edge of additional
showers and storms from Aitkin county north to St. Louis county.
1000 to 2000 J/kg of MUCAPE covered the forecast area, but some
MUCIN was keeping the storms in check.

The surface low will meander around the area and reach northwest
Wisconsin by late afternoon. Expect showers and storms to be in the
vicinity of the surface low for much of the day as embedded impulses
in the southwest flow aloft move across the region. PWATS ahead of
the low and its trofs/fronts will be in the 1.5 to 1.75 inch range
through the day. Any storm will have the potential for heavy rain,
with the most likely area being northwest Wisconsin ahead of those
aforementioned features. Strong storms are possible with some small
hail and gusty winds with the heavy rains. The threat of excessive
rainfall is limited as the high PWAT corridor is over northwest
Wisconsin where CREST soil moisture values are generally less than
40 percent. This, combined with the sandy soils, will keep any
flooding potential minimal. The models are in general agreement as
this location has the best chance to see heavy rains.

Tonight, the surface low and its boundaries will be kicked off to
the northeast with the arrival of a strong short wave trof moving
through the Dakotas in the evening and across the region overnight.
Expect the showers and storms to continue for the evening, but start
to show a diminishing trend from west to east through the night as
the best forcing remains in the vicinity of the surface low. High
pressure builds into the area from the west overnight. The upper
trof departs on Sunday with the high pressure drifting nearby.

.LONG TERM...(Sunday night through Friday)
Issued at 333 AM CDT Sat Sep 16 2017

High pressure will briefly build into the region late Sunday night,
however the high will quickly move into the central Great Lakes by
early Monday, while a shortwave ejects into the Northern Plains.
This will bring chances of rain showers on Monday. Flow will become
southerly at the surface and at 850 hPa per the GFS/GEM/ECMWF, which
will advect warmer air into the Northland. Expect warmer readings on
Monday in comparison to Sunday with highs in the low to mid 60s
throughout the region.

High pressure will nudge back into the region late Monday night into
Tuesday. Meanwhile, a trough will dig into the Pacific Northwest,
while a surface low develops across Saskatchewan/Alberta/Montana.
This will tighten the pressure gradient across the the region, which
will bring gusty winds on Tuesday. Winds will become northeasterly
off of Lake Superior in response to the pressure falls off to the
west. Temperatures along the shoreline may be a bit too high
especially if flow is stronger off of the lake.

Shower and thunderstorm chances return late Tuesday night through
Wednesday as the trough over the Pacific Northwest lifts across the
Northern Plains into Ontario. At the surface, a cold front will
slide eastward through the Dakotas into Minnesota and Wisconsin.
Expect strong southerly flow aloft advecting warm moist air into the
region. 0-6 km bulk shear will be increasing along and behind the
front. Ahead of the front there may be few hundred J/kg of MLCAPE to
work with. Will need to continue to closely monitor as strong
thunderstorms will be possible. There are some differences between
the GFS/ECMWF/GEM with timing the trough/front moving through. Right
now the latest GFS is the outlier moving the system through the
quickest, while the ECMWF/GEM are much slower. Behind the front high
pressure will build in. However, the timing of the wave will have
implications on the forecast for Wednesday afternoon. The
faster solution would result in a mostly dry Wednesday afternoon
across the Northland, while the slower solution would keep things
wetter. Have opted to lean towards the slower, wetter ECMWF/GEM
solution at this point.

A cutoff will rotate across Alberta/Saskatchewan, while another
trough digs into the Southwest US. In response to the trough
digging into the Southwest, lee cyclogenesis will occur somewhere
across the Central/High Plains. This will bring shower and
thunderstorm chances Thursday afternoon through Friday. Cannot
pinpoint a specific time at this point as there are significant
differences in timing and intensity of the system developing.

Temperatures will be on the rise through the extended with highs
getting into the 70s by late in the week. Expect lows temperature
readings in the 50s by late in the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 133 AM CDT Sat Sep 16 2017

A complex forecast with low pressure lifting across northern
Minnesota into western Lake Superior through the period. This
will bring IFR conditions to HIB/INL with thunderstorms. Expect
visibility reduction to MVFR/IFR or lower as storms move through.
Northeasterly flow will continue advecting stratus into DLH from
Lake Superior, which will keep VLIFR visibility and ceilings until
winds switch to a southerly direction. BRD will see MVFR ceilings
develop as the surface low lifts northeast of the site. HYR will
remain VFR overnight with low level wind shear concerns until the
surface low moves into northeast portions of MN early on Saturday,
which will lessen the pressure gradient.

Expect MVFR/IFR conditions or lower to persist at all terminals,
except HYR, through the TAF period with a break in precipitation
Saturday morning. Additional shower and storm development is
expected Saturday afternoon. Tried to time this activity with the
latest HRRR/ARW/NMM and NAM. HYR should remain VFR through the
TAF, with some visibility and ceiling reduction between 02Z and
06Z when thunderstorms are possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  70  50  60  45 /  80  90   0   0
INL  61  45  56  40 /  60  60  10   0
BRD  66  48  61  46 /  50  50   0  10
HYR  80  54  63  43 /  50  70  10   0
ASX  80  55  64  43 /  50  70  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT this morning for LSZ121-
     140>148.

&&

SHORT TERM...GSF
LONG TERM...WL
AVIATION...WL
Hazardous weather outlook, Sep 15, 9:06 PM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
906 PM CDT Fri Sep 15 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
906 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms will continue across the Northland overnight. Small
hail and gusty winds will be possible with a few of the storms,
with an isolated storm capable of producing large hail. The storms
will also bring the potential for heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances of thunderstorms will continue into early Saturday
morning, and are expected again Saturday afternoon and evening.
Small hail, frequent cloud-to-ground lightning, gusty winds, and
heavy rainfall are the main threats.

Thunderstorms will be possible once again each day from Tuesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated, but any reports of
hail of any size and rainfall amounts will be appreciated.

LSZ121-140>148-161000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
906 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Strong northeast winds are forecast to continue through tonight.
The combination of strong winds and building waves will create
conditions hazardous to smaller vessels. Please refer to the
latest Nearshore Marine Forecast and Marine Weather Message for
additional details.

Chances of thunderstorms will continue over the nearshore waters
through tonight. Large hail, frequent cloud- to-water lightning,
and gusty winds are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday afternoon and evening and
once again Wednesday through Friday.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 16, 12:13 AM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
1213 AM CDT Sat Sep 16 2017

MNZ020-021-037-160715-
Southern Lake/North Shore-Southern Cook/North Shore-
Carlton/South St. Louis-
Including the cities of Two Harbors, Silver Bay, Grand Marais,
and Duluth
1213 AM CDT Sat Sep 16 2017

...AREAS OF DENSE FOG THROUGH THE EARLY MORNING...

Area of dense fog, especially right next to Lake Superior, will
persist through the early morning. Visibilities will be one
quarter mile or less at times, but could vary greatly in a short
distance. If traveling early this morning, allow plenty of
distance between vehicles.

GSF
Special weather statement, Sep 16, 3:24 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
324 AM CDT Sat Sep 16 2017

MNZ020-037-WIZ001>003-161230-
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
Bayfield-Ashland-
Including the cities of Two Harbors, Silver Bay, Duluth,
Superior, Washburn, Bayfield, and Ashland
324 AM CDT Sat Sep 16 2017

...AREAS OF DENSE FOG THROUGH THE EARLY MORNING...
Areas of dense fog, especially right next to Lake Superior, will
persist through the early morning. Visibilities will be one
quarter mile or less at times, but could vary greatly in a short
distance. If traveling early this morning, allow plenty of
distance between vehicles.

GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:50 AM CDTSpecial Weather StatementDLHPine25 min
Sep 16, 3:54 PM CDTSmall Craft AdvisoryDLH24 hr

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.